blank

  California Workers' Compensation Defense Attorneys' Association
                  Home     About     Events & Conferences     Resources     JOIN TODAY!
blank
blank

blank2017 CWCDAA Summer Conference

blank
blank

2017 CWCDAA Annual Summer Conference
Red Rock Resort & Spa
Las Vegas, NV
June 1-4, 2017

Working Agenda
Session titles, times, presenters, descriptions and MCLE are subject to change.

18 MCLE Units being applied for including:
1.5 Hours of Substance Abuse
1.5 Hours of Mechanism and Rating of Permanent Disability
1 Hour of Ethics
First Time: 4 Hours of DWC QME Units!


Thursday, June 1, 2017

blank blank
12:00 - 3:00 PM Board Meeting
Location: Veranda A

The Board Meeting is by invitation only. If you are interested in sitting on the Board or one of our Committee's, please contact Joe Smith at 925-240-9160 x101.
2:30 - 4:30 PM Registration
Location: Summerlin Ballroom

3:00 - 4:30 PM AMA Guides & PDRS: Combating PD Inflation
Session: Thursday Bonus Session
Location: General Session Room
MCLE: 1.5 hours - Mechanism and Rating of Permanent Disability
Presented by: Donald Barthel and Tim Mussack
Moderated by: Yvonne Lang
Session Handout: Download Thursday Session Handouts

Session Description: Are you overpaying PD? Suffering the onling Almaraz/Guzman woes? Do you know the DEU and AMA Guides tricks of the trade? Don't let your clients pay one penny more than they owe. Learn what tricks doctors (and the DEU and CAAA) know to undercut PD inflation.

Key Learning Objectives

  1. Guzman trends: learn how to spot the abuses and defend against them
  2. Discover how to prepare for doctor depos (for PD and *any* other issue)
  3. Learn about common misapplications of the AMA Guides



Friday, June 2, 2017

blank blank
7:00 AM Registration
Location: Ballroom Pre-Function Space

7:00 - 8:00 AM Continental Breakfast
Location: Exhibit Hall

8:00 - 9:00 AM Substantial Evidence and Direct Causation
Session: Session 1
Location: General Session Room
MCLE: 1 hour of Advanced Legal
Presented by: Richard L. Montarbo
Session Handout: Download Session 1 Handouts

Session Description: This session will focus on the requirement of substantial evidence and direct causation in application of Guzman, Ogilvie and the law of apportionment.

Key Learning Objectives

  1. The Law of Apportionment
  2. Requirements for Admissable Evidence
  3. Substantial Evidence and Direct Causation


9:00 - 10:00 AM The Presumption Statutes
Session: Session 2
Location: General Session Room
MCLE: 1 hour of Advanced Legal
Presented by: Ken Christopher and Alex Wong
Session Handout: Download Session 2 Handouts

Session Description: A discussion of the exceptional benefits found in Labor Code Sections 3212 through and including 3213.2 and the difficulties faced by the public entities in defending the cases along with strategies to assist in defending the cases and to achieve a win-win resolution.

Key Learning Objectives

  1. You will learn all you need to know about public safety and workers comp: presumptions, special benefits, and retirement


10:00 - 10:30 AM Exhibitor Networking Break
Location: Exhibit Hall

10:30 - 12:00 PM Case Law Update: The Most Significant Workers' Compensation Decisions of 2016 & 2017
Session: Session 3
Location: General Session Room
MCLE: 1.5 hour of Advanced Legal
Presented by: Nikki Mehrpoo Jacobson and Justin Williams
Session Handout: Download Session 3 Handouts

Session Description: Applicant Attorney Nikki Mehrpoo Jacobson and Defense Attorney Justin Williams will address recent case law decisions dealing with California Workers’ Compensation Law fom both the Applicant and Defense prespectives and provide strategies to help practitioners in the litigation process.

12:00 - 1:30 PM Lunch
Location: TBD

1:30 - 3:00 PM Legislative Update
Session: Session 4
Location: General Session Room
MCLE: 1.5 hour of Advanced Legal
Presented by: Scott Davenport
Session Handout: Download Session 4 Handouts, Download Session 4 Slides

Session Description: Workers Compensation Law is constantly evolving. This session will provide updates for new cases that have been issued over the last six months.

3:00 - 3:30 PM Exhibitor Networking Break
Location: Exhibit Hall

3:30 - 5:00 PM Fact, Fiction, or Fraud
Session: Session 5
Location: General Session Room
MCLE: 1.5 hour of Advanced Legal
Presented by: Amyanne C. Freeburg, Psy.D., ABPP
Session Handout: Download Session 5 Handouts, Download A Guide to Identifying and Solving Return-to-Work Problems

Session Description: Attorneys have a responsibility to anlayze cases and accurately value a claim for settlement and trial, as well as not furthering the criminal activity of fraud. Failure to understand how response bias, inclusive of malingering, impacts the medical and legal causation, treatment, impairment and disability, can lead to inflated costs of unnecessary treatments, increased premiums for employers, and wasted court time. From the doctor's report to the claimant in the deposition, psycho-legal evidence is available throughout, all it takes is knowing what to look for in your case. Dr. Freeburg will provide case examples, as well as statues and case law, to illustrate the impact of response bias, include malingering, and how to evaluate your cases for potential fraud.

Key Learning Objectives

  1. Explain the difference between response bias, malingering, and fraud
  2. Name three myths of malingering
  3. List common obstacles to prosecuting fraud cases
  4. Define elements required to establish and prosecute claimant fraud


Saturday, June 3, 2017

blank blank
7:00 AM Breakfast On Own
Free Morning or Bonus Sessions


8:30 - 9:30 AM
Session Cencalled
This session has been cancelled Orthopedic Assessments and How to Apply the Legal Principles of California Work Comp Rules and Regulations to Create a Valid Impairment Rating
Session: Session 6 - Cencalled
Location: Cencalled
MCLE:
DWC QME:
Presented by: Session Cencalled
Session Handout: Session Cencalled

Session Description: Learn the importance of orthopedic diagnostic testing in the role of establishing substantial medical evidence for the foundation and basis of an orthopedic impairment rating using the AMA 5th Edition Guides. In addition, the legal requirement to address Almaraz/Guzman rating will be addressed, and how to aportion in complaince with L.C. 4663 and 4664.

Goal is to understand the how and why an orthopedic report should reflect an actual AMA and accurate based impairment rating and not speculative conclusions.

Key Learning Objectives

  1. Learn the orthopedic assessments required to establish substantial medical evidence
  2. Learn the difference between Causation of Injury and Causation of Impairment
  3. Learn the requirement to address the Almaraz/ Guzman rating and when it can be used to enhance an Impairment Rating from the AMA Guides 5th Ed.

9:30 - 10:30 AM
Bonus Session
Cardiovascular, Hypertension and Gastric Disorder Assessments and How to Apply the Legal Principles of California Work Comp Rules and Regulations to Create a Valid Impairment Rating
Session: Session 7
Location: General Session Room
MCLE: 1 hour Advanced Medical
DWC QME: 1 hour continuing education
Presented by: Paul Grodan, MD and Kenneth Kingdon
Session Handout: Download Session 7 Handouts, Download Session 7 Full Size Slides

Session Description: Presentation will address cardiovascular/hypertension and gastric disorder evaluation by Board Certified Internist/Cardiologist to reach accurate/valid AMA rating. How to apportion in compliance with L.C. 4663 and 4664, specific vs. continuous trauma injuries, as well as utilization of Benson and Almaraz-Guzman.

Goal is to understand the how and why the internist report reflects actual AMA based impairment and not speculative conclusions

Key Learning Objectives

  1. Learn the necessary evidence to establish substantial medical evidence
  2. Learn the difference between Causation of Injury and Causation of Impairment in Cardiovascular, Hypertension and Gastric Disorder cases
  3. Learn how to apportion to any pre-exisitng non-occupational factors

10:30 - 11:30 AM
Bonus Session
Ophthalmic Assessments and How to Apply the Legal Principles of California Work Comp Rules and Regulations to Create a Valid impairment Rating
Session: Session 8
Location: General Session Room
MCLE: 1 hour Advanced Medical
DWC QME: 1 hour continuing education
Presented by: David Sami, MD and Kenneth Kingdon
Session Handout: Download Session 8 Handouts, Download Session 8 Full Size Slides

Session Description: Learn the importance of ophthalmic diagnostic testing in the role of establishing substantial medical evidence for the foundation and basis of an ophthalmic impairment rating using the AMA 5th Edition Guides. In addition, the legal requirements to address Almaraz/Guzman rating will be addressed, and how to apportion in compliance with L.C. 4663 and 4664.

Goal is to understand the how and why an ophthalmic report should reflect an actual AMA and accurate based impairment rating and not speculative conclusions.

Key Learning Objectives

  1. Learn the necessary assessments required to establish substatntial medical evidence
  2. Learn the difference between Causation of Injury and Causation of Impairment
  3. Learn the strengths and failures in methodology of the AMA Guides 5th Ed. for Ophthalmic related disability.

12:00 PM Lunch On Own

1:00 - 2:00 PM QME Reports: Focus on Impairment Rating Using the AMA Guides 5th Ed. and Case Law
Session: Session 9
Location: General Session Room
MCLE: 1 hour Advanced Medical
DWC QME: 1 hour continuing education
Presented by: Gary Brazina, MD and Kenneth Kingdon
Session Handout: Download Session 9 Handouts, Download Session 9 Full Size Slides

Session Description: Learn the legal requirments to create a ratable PQME report with a valid medical impairment rating using substantial medical evidence and Almaraz/Guzman rating.

Key Learning Objectives

  1. Learn difference between Causation of Injury and Causation of Impairment
  2. Learn what constitutes substantial medical evidence
  3. Learn the requirement to address Almaraz/Guzman rating

2:00 - 2:15 PM Scan Break
Location: Exhibit Hall

2:15 - 3:15 PM Defending Uninsured Employers
Session: Session 10
Location: General Session Room
MCLE: 1 Hour of Advanced Legal
Presented by: John Parente & Yvonne Lang
Session Handout: Download Session 10 Handouts

Session Description: The good, bad and ugly of representing an uninsured employer. The session will focus on how you can assist the system by providing representation to uninsured employer. However, you need to know the potential problems including the exposure to your client so the client is fully informed and you are protected.

Key Learning Objectives

  1. What you need to know in interviewing a potential client
  2. What are the traps for the uninsured employer
  3. The best ways to bring a case to conclusion quickly

3:15 - 3:45 PM Exhibitor Networking Break
Location: Exhibit Hall

3:45 - 5:15 PM Opioid, Psychotropic and Non-Psychotropic Drug Dilemma
Session: Session 11
Location: General Session Room
MCLE: 1.5 hour of Substance Abuse
Presented by: Vladimir Bokarius, MD, PhD, QME
Session Handout: Download Session 11 Handouts

Session Description: Different classes of medications and other substances will be discussed with details of how they translate into cognitive and psychiatric symptoms. Challenging of psychiatric diagnoses in the context of substance use will be outlined. Strategies for removing substance related impairment from GAF rating will be addressed.

Key Learning Objectives

  1. To identify medications and substances with potential to impair psychological and cognitive functioning
  2. Recognize cases where substances play a role in psychiatric impairment
  3. Utilize presented materials to challenge permanent psychiatric impairment rating



Sunday, June 4, 2017

blank blank
7:30 - 8:30 AM Continental Breakfast
Location: Exhibit Hall

8:30 - 10:00 AM Cumulative Trauma from ABC to Ph.D.
Session: Session 12
Location: General Session Room
MCLE: 1.5 hour Advanced Legal
Presented by: Nathan Halprin, Managing Partner Tobin Lucks
Session Handout: Download Session 12 Handouts

Session Description: Successful comp practitioners seem to have a sixth sense for implementing tactics and strategies to assert or defend cumulative trauma claims. Attend this session, and let's manipulate the magic and master the art of the cumulative trauma. Harness the power of the CT claim as both sword and shield!

Key Learning Objectives

  1. Explore and understand the robust relationship between LC 5500.5 and LC 5412 including: single vs. multiple periods of cumulative trauma; joinder of necessary parties; manifesting and manipulating LC 5402 "date of injury" issues.
  2. Tactics for filing concurrent specific injury and cumulative trauma claims: although you file together they don't always smile together.
  3. Post-setlement proceedings: Contribution and arbitration tips and tactics

10:00 - 10:15 AM Networking Break
Location: Exhibit Hall

10:15 - 11:15 AM Ethics at Work: The Do's And Don'ts Of Professional Responsibility
Session: Session 13
Location: General Session Room
MCLE: 1 hour of Ethics
Presented by: Camille Y. Townsend & Jamilla Harris
Session Handout: Download Session 13 Handouts

Session Description: In an age of electronic communication and social networking, lawyers must be aware of their ethical and professional responsibilities and how they apply within the increasingly public realm of modern electronic communication and how they apply in the workplace. This MCLE will discuss the Ethics at work, and the easy pitfalls of professional responsibility. The course will also cover client confidentiality, the attorney-client privilege, contact with represented parties, ethical attorney advertising, and more in a social media driven world!

Key Learning Objectives

  1. Curb your exposure to violating the rules of professional responsiblity
  2. How the professional rules of responsibility are implicated within a social media context

11:15 - 11:30 AM Networking Break
Location: Exhibit Hall

11:30 - 12:30 PM Mandatory Arbitration in Contribution and Insurance Coverage Cases
Session: Session 14
Location: General Session Room
MCLE: 1 hour of Advanced Legal
Presented by: Robert Heywood & Hon. Steven Siemers
Session Handout: Download Session 14 Handouts

Session Description: Labor Code sections 5270 to 5278 require mandatory arbitration in disputes between multiple employers/carriers in cumulative injury and insurance coverage disputes. Even though these cases often involve very substantial sums, many experienced defense attorneys have never litigated one or have done so only rarely. Attendees will learn about the process from start to finish and will gain insights from experienced arbitrators on best practices for success in arbitration trials.

Key Learning Objectives

  1. How to start the arbitration process including selection of the arbitrator
  2. Preparing the case for trial including the advantages of a pre-arbitration conference.
  3. Trying the case incluing post-trial appellate proceedings.



blank blank

Event Links
    Upcoming Events
    Past Events

Conference Links
    Conference Home
    Agenda
    Pricing
    Hotel
    Register Now

Exhibit & Sponsor
    Sponsor & Exhibitor Home
    Exhibitor Agenda
    Exhibit Pricing
    Sponsorship Offerings
    Terms, Conditions &
    Agreement


blank
Conference
Sponsors

blank

CWCDAA
2205 Rippey Rd. #529
Penryn, CA 95663
p 925.240.9160
f 925.396.6150
Facebook Quick Links
Events
Associaton Management
Email our Executive Director, Joe Smith
Contact our Event Manager, StageOne Events

blank
© Copyright 2015 - All Rights Reserved by StageOne Management and the CWCDAA
blank